What Is Carfentanil? – The Street Drug Causing Mass Overdoses

Written By Bobby Oerzen BS MA - May 3rd, 2017
What Is Carfentanil? – The Street Drug Causing Mass Overdoses

A new street drug that many have never even heard of is causing a mass outbreak of overdoses throughout the United States. So what, exactly, is in this deadly new drug?

Carfentanil is a synthetic opioid, also known as a fentanyl analog. However, it is considered to be roughly 100 times more potent than fentanyl and 10,000 times more potent than morphine (DrugBank, 2018). In short, it is staggeringly potent and extremely dangerous. In fact, it is not intended for human use; it is used for tranquilizing elephants and other large mammals (O’Donnel, Gladden, Mattson & Kariisa, 2018).

Deadly, even in Small Amounts

Because this drug was not designed for human use, there is a paucity of specific human research on it.

What we do know, however, is that it can be lethal at merely 2mg (depending on the route of administration) (O’Donnel, Gladden, Mattson & Kariisa, 2018). It is so potent, in fact, that first emergency responders are being advised to take strict universal precautions; wearing gloves and masks when responding to suspected overdoses of carfentanil, in order to protect themselves from accidentally ingesting or absorbing even the smallest amounts (Northern New England Poison Center, 2017). Contact of even a miniscule amount with the skin can be fatal.

Unlike other opiates, carfentanil is described in terms of its overdose dangers; not its addiction properties. After all, you cannot get addicted to a substance that can easily lead to death at such a miniscule dose. Carfentanil binds rapidly to the brain’s opioid receptors, completely overturning the brain’s chemistry and leading to overdose symptoms almost immediately (Warner, 2018). According to O’Donnel, Gladden, Mattson & Kariisa (2018), from July 2016 to June 2017, there was a recorded 11,045 opioid overdose deaths in America. Of these, 2,275 (20.6%) of the deceased tested positive for fentanyl analogs, and 1,236 (11.2%) tested positive for carfentanil. During this period, deaths with detected carfentanil increased by 94%.

Even for those with a tolerance to strong narcotics like heroin or fentanyl, a dose of carfentanil the size of a grain of salt can rapidly trigger overdose and death. The danger of this drug, even in small amounts, cannot be over-stated.

Quantifying Carfentanil’s Deadly Potency:

According to an article by Warner for NBC New York (2018):

  • In 2002, Russian authorities used a weaponized chemical gas containing a single dose of carfentanil to end a hostage crisis. One dose killed 170 people, including the hostages.
  • In Yellowstone, The Buffalo Field compaign warns people not to eat the meat of bison that were sedated with carfentanil, because it can enter the human body and cause a deadly overdose.

Carfentanil Street Presence – Russian Roulette

The most frightening aspect of carfentanil is the fact that dealers are mixing it with heroin and selling it on the streets, unbeknownst to their customers (Samet, 2016).  This is done in order to increase the potency and supply of their arsenal of drugs. Addicts may think they are only using heroin – a drug dangerous enough on its own – when in fact they are unknowingly injecting or snorting a lethal combination of heroin laced with carfentanil, increasing their chances of a fatal overdose exponentially. With carfentanil now on the streets, heroin users are unable to be sure of what substances they are actually taking. Essentially, they are playing Russian roulette with a needle.

It may increase the dealer’s profits, but sadly risks lives. Carfentanil comes in an odourless white powder or clear liquid form, and therefore looks like any other street drug, making it impossible for the naked eye to detect (DrugBank, 2018).  This emergence of carfentanil in the heroin supply has drastically increased the number of deadly overdoses mentioned earlier, rapidly adding to the body count of the already tragic, ongoing opioid epidemic.

Contact your nearest treatment center for professional advice and assistance if you believe yourself or someone you love is at risk for this potential overdose.

 

References

DrugBank. (2018). Carfentanil. Retrieved March 13, 2019 from https://www.drugbank.ca/drugs/DB01535

Northern New England Poison Center. (2017). Fentanyl and carfentanil exposures in first responders. Retrieved March 13, 2019 from https://www.nnepc.org/substance-abuse/fentanyl-and-carfentanil-exposures-in-first-responders

O’Donnel, J., Gladden, M.R., Mattson, C.L., & Kariisa, M. (2018). Notes from the Field: Overdose Deaths with Carfentanil and Other Fentanyl Analogs Detected — 10 States, July 2016–June 2017. Retrieved March 13, 2019 from https://www.cdc.gov/mmwr/volumes/67/wr/mm6727a4.htm

Samet M. (2016). Heroin adulterant creating deadly combination [Hamilton County Heroin Coalition news release]. Retrieved March 13, 2019 from at: http://www.hamiltoncountyhealth.org/files/files/Press%20Releases/Carfentanil_7_15_2016.pdf.

Warner, A. (2018). What to Know About Carfentanil, an Opioid 10,000 Times More Potent Than Morphine. Retrieved March 13, 2019 from https://www.nbcnewyork.com/news/local/What-Is-Carfentanil–458669933.html

MEDICALLY VERIFIED ON 3/13/2019

Chief Editor

Dr. Ashley Murray

About

Dr Ashley Murray obtained her MBBCh Cum Laude in 2016. She currently practices in the public domain in South Africa. She has an interest in medical writing and has a keen interest in evidence-based medicine.

Author

Contributor

Bobby Oerzen BS MA